Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 149, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 23, 2017, 6:37 AM EDT for Knox County, Indiana. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 6:37 AM EDT (10:37 UTC)
- Expired
- Jul 23, 2017, 7:15 AM EDT
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Knox County, IN
The radar
The Evansville,IN radar (KVWX), 41 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:00 AM EDT | TSTM WND DMG | 1 Sw Vincennes Universi, IN | EMERGENCY MANAGER REPORTS LARGE TREE DOWN NEAR INTERSECTION OF 3RD ST AND SHELBY ST IN VINCENNES. TIME ESTIMATED FROM RADAR. |
| Jul 23, 7:00 AM EDT | TSTM WND DMG | Vincennes University, IN | EMERGENCY MANAGER REPORTS LARGE TREE DOWN NEAR INTERSECTION OF 3RD ST AND SHELBY ST IN VINCENNES. TIME ESTIMATED FROM RADAR. |
| Jul 23, 7:02 AM EDT | TSTM WND DMG | 2 Ene Vincennes, IN | EMERGENCY MANAGER REPORTS A TREE DOWN NEAR OLD US 50 AND HYDE PARK DRIVE. TIME ESTIMATED FROM RADAR. |
| Jul 23, 7:02 AM EDT | TSTM WND DMG | 2 E Vincennes, IN | EMERGENCY MANAGER REPORTS A TREE DOWN NEAR OLD US 50 AND HYDE PARK DRIVE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
806
WUUS53 KIND 231037
SVRIND
INC083-231115-
/O.NEW.KIND.SV.W.0149.170723T1037Z-170723T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
637 AM EDT SUN JUL 23 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Knox County in southwestern Indiana...
* Until 715 AM EDT.
* At 636 AM EDT, severe thunderstorms were located along a line
extending from near Dundas to Lancaster to near Crossville, moving
east at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Vincennes, Bicknell, Monroe City, Wheatland, Bruceville,
Edwardsport, Decker and Vincennes University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing wind damage across southeast Illinois.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows! Damaging winds and continuous cloud to ground lightning is
occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3851 8765 3855 8767 3859 8761 3864 8762
3869 8752 3881 8752 3881 8724 3874 8724
3869 8728 3866 8724 3856 8724 3851 8730
3854 8735 3853 8746 3850 8749 3852 8754
3845 8760 3846 8766 3842 8774 3846 8776
TIME...MOT...LOC 1036Z 269DEG 50KT 3882 8805 3854 8784 3820 8803
HAIL...0.75IN
WIND...70MPH
$$
Ryan2 follow-up statements
257
WWUS53 KIND 231052
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
652 AM EDT SUN JUL 23 2017
INC083-231115-
/O.CON.KIND.SV.W.0149.000000T0000Z-170723T1115Z/
Knox IN-
652 AM EDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR KNOX COUNTY...
At 651 AM EDT, severe thunderstorms were located along a line
extending from near Chauncey to near St. Francisville to near
Poseyville, moving east at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Vincennes, Bicknell, Monroe City, Wheatland, Bruceville, Edwardsport,
Decker and Vincennes University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3851 8765 3855 8767 3859 8761 3864 8762
3869 8752 3881 8752 3881 8724 3874 8724
3869 8728 3866 8724 3856 8724 3851 8730
3854 8735 3853 8746 3850 8749 3852 8754
3845 8760 3846 8766 3842 8774 3846 8776
TIME...MOT...LOC 1051Z 269DEG 50KT 3882 8778 3854 8758 3820 8777
HAIL...0.75IN
WIND...70MPH
$$
Ryan552
WWUS53 KIND 231112
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
712 AM EDT SUN JUL 23 2017
INC083-231121-
/O.EXP.KIND.SV.W.0149.000000T0000Z-170723T1115Z/
Knox IN-
712 AM EDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY WILL EXPIRE AT 715
AM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3851 8765 3855 8767 3859 8761 3864 8762
3869 8752 3881 8752 3881 8724 3874 8724
3869 8728 3866 8724 3856 8724 3851 8730
3854 8735 3853 8746 3850 8749 3852 8754
3845 8760 3846 8766 3842 8774 3846 8776
TIME...MOT...LOC 1111Z 269DEG 50KT 3882 8752 3854 8732 3820 8751
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:29 AM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 23, 4:29 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 429 AM EDT Sun Jul 23 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 332 AM EDT Sun Jul 23 2017 One more day with very humid conditions is expected today before a cold front sweeps through the area tonight. A chance of thunderstorms will exist later today into this evening ahead of the front. High pressure will build in Monday bringing dry...cooler and less humid air to central Indiana through the first half of the week. Rain and thunderstorms return Thursday as another cold front passes through the area before dry weather returns to the Ohio Valley for next weekend. && .NEAR TERM /Today/... Issued at 332 AM EDT Sun Jul 23 2017 Another active early morning across parts of the region as convective clusters track along an old outflow boundary across southern portions of the forecast area. 07Z temperatures remained in the 70s across central Indiana. Lower confidence forecast for today than it originally appeared just 24 hours ago as the tropical moisture lingers well north of the current convection early this morning...extending all the way back into the Great Lakes. Frontal boundary extending across central Indiana and Illinois appears to be losing its characteristics rapidly. Growing sense that the oppressive conditions of recent days will not be pushed out of the area until a secondary front located over the upper Midwest this morning swings through the region tonight. Initially...focus is on the convective cluster drifting southeast across southern portions of the forecast area. Most of the thunderstorms fired off an old outflow boundary from the early Saturday morning storms that roughly settled in an axis from near KHUF southeast into northern Kentucky. These storms have been subsevere...but have produced a few inches of rainfall in an arc from southern Vigo into western Lawrence County. Convection is steadily moving towards the more unstable airmass present over central and northern Kentucky...and expect most of these storms to move out of southern counties prior to 12Z. Will have to keep an eye on yet another convective cluster quickly approaching KSTL early this morning. These storms should continue to weaken as they move into a more stable environment present over southern Illinois and Indiana...but will likely need to keep a low chance pop in the far south for a few hours beyond daybreak. High uncertainty for the rest of today as upper wave approaches later today with the secondary cold front. As both of these features interact with the warm and unstable airmass over the region... potential is there for isolated to scattered storms to develop. Remnant outflow boundaries from storms last evening into this morning may also aid in development. Soundings indicate a weakly capped airmass initially but as temperatures warm...should see MLCAPES peak near 2000j/kg. Storms will be reliant on instability and moisture with the forcing associated with the upper wave as poor lapse rates and weaker flow through the boundary layer should work against more widespread development. Overall...think storms largely remain subsevere but WBZERO values dropping below 10kft with mid level heights falling would support more of a large hail threat in stronger cells than in recent days. Damaging wind gusts will be possible too. Will place highest pops over the northeast half of the forecast area in closer proximity to the energy associated with the upper wave. Temps...Low level thermals supported a model blend with highs in the upper 80s and lower 90s. Dewpoints will remain in the 70s which will make for one more humid day. Max heat indices should largely stay below 100 degrees with the exception of the lower Wabash Valley. && .SHORT TERM /Tonight through Tuesday Night/... Issued at 332 AM EDT Sun Jul 23 2017 Forecast challenges focus on precip chances tonight before high pressure takes over with cooler and less humid air finally arriving. Any scattered convection with the secondary front this evening will likely be ongoing at 00Z. Storms should diminish in coverage and intensity by late evening with loss of diurnal heating and as the upper wave shifts east of the region. Will maintain low chance pops through 06Z then go dry. The frontal boundary will sag to near the Ohio River by early Monday morning...continuing further south on Monday into the Tennessee Valley. High pressure will expand south from the Great Lakes and finally advect a more refreshing airmass into central Indiana. The high will serve as the dominant influence on weather across the region for the remainder of the short term as it tracks east across the Great Lakes. Cu remain possible during the afternoons but overall cloud coverage will be low as model soundings show capped mid levels and plenty of dry air and subsidence present aloft. Temps...more seasonable temperatures will return through the period as highs fall back into the low and mid 80s with lows in the 60s. Maybe most importantly...the very high dewpoint air will be forced south with the front tonight and Monday and will not return through Tuesday night as dry low level flow from the north and east persists. Overall forecast confidence is high after tonight. && .LONG TERM /Wednesday through Saturday/... Issued at 215 AM EDT Sun Jul 23 2017 This is a high confidence forecast. Temperature errors should mostly be 2 degrees or less. POP errors should be mostly 10 percent or less. Wind in the upper atmosphere are going to remain unusually strong for this time of year, producing well defined weather systems that are relatively easy to forecast. The American and European systems are in good agreement, suggesting they are on the right track. && .AVIATION (Discussion for 230900Z TAF update)... Issued at 430 AM EDT Sun Jul 23 2017 Thunderstorms ended over the TAF sites by 09Z. There is a lot of uncertainty about if and when they will return. They will be left out of the TAFs for the time being, but may be added later as more data becomes available. Otherwise, VFR will predominate, but areas of MVFR ceilings are possible this morning. Winds should veer from southwest to northwest today, with speeds remaining below 10 knots. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....JK AVIATION...JK
Hazardous weather outlook, Jul 23, 3:53 AM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 353 AM EDT Sun Jul 23 2017 INZ021-028>031-035>049-051>057-060>065-067>072-241000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 353 AM EDT Sun Jul 23 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There is a threat for scattered strong thunderstorms... especially this afternoon and evening. An isolated severe storm is possible as well. Hazards: Damaging winds, large hail, heavy rain and localized flooding, along with dangerous lightning. Max heat indices will be between 100 and 102 degrees over the lower Wabash Valley. Timing: Best chances for storms will be this afternoon and evening. Heat indices will peak during the afternoon. Discussion: A secondary cold front dropping south from the Great Lakes may spark scattered thunderstorms this afternoon and evening with a warm and unstable airmass across central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Scattered thunderstorms will be possible Wednesday night through Thursday night. Storms may produce gusty winds...heavy rainfall and lightning. Discussion: After high pressure provides dry and less humid conditions for the first half of the week...thunderstorms will return on Wednesday night and continue through Thursday as a cold front moves across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Special weather statement, Jul 23, 12:39 AM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1239 AM EDT SUN JUL 23 2017
INZ051-052-060-230530-
Clay IN-Vigo IN-Sullivan IN-
1239 AM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VIGO...NORTHERN SULLIVAN
AND SOUTHWESTERN CLAY COUNTIES UNTIL 130 AM EDT...
At 1239 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of West Union, or 11 miles southeast of Marshall,
moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Jasonville, Shelburn, Prairie Creek, Farmersburg, Clay City, Hymera,
Fairbanks, Coalmont and Pimento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3934 8758 3934 8756 3935 8754 3935 8753
3938 8753 3928 8709 3917 8716 3917 8724
3908 8724 3920 8759 3922 8757 3924 8758
3925 8757 3925 8760 3928 8761 3930 8760
3930 8762
TIME...MOT...LOC 0439Z 290DEG 25KT 3929 8754
RyanSpecial weather statement, Jul 23, 1:25 AM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
125 AM EDT SUN JUL 23 2017
INZ051>053-060-061-230615-
Owen IN-Clay IN-Greene IN-Vigo IN-Sullivan IN-
125 AM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VIGO...NORTHEASTERN
SULLIVAN...SOUTHWESTERN CLAY...SOUTHWESTERN OWEN AND NORTHWESTERN
GREENE COUNTIES UNTIL 215 AM EDT...
At 125 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of West Union, or 11 miles southeast of Marshall,
moving east at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bloomfield, Jasonville, Worthington, Shelburn, Prairieton, Prairie
Creek, Farmersburg, Clay City, Hymera, Fairbanks, Switz City, Coal
City, Freedom, Coalmont, Pimento and Vicksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3934 8758 3934 8756 3935 8753 3940 8753
3923 8685 3899 8693 3923 8758 3925 8757
3926 8758 3925 8760 3927 8760 3928 8761
3930 8760 3931 8761
TIME...MOT...LOC 0525Z 290DEG 42KT 3931 8751
RyanSpecial weather statement, Jul 23, 1:38 AM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
138 AM EDT SUN JUL 23 2017
INZ067-230630-
Knox IN-
138 AM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 230 AM
EDT...
At 137 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceville, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Vincennes, Monroe City, Wheatland, Decker and Vincennes University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3859 8764 3859 8761 3861 8763 3864 8762
3867 8759 3869 8753 3875 8750 3870 8727
3869 8728 3867 8726 3868 8725 3855 8724
3851 8730 3854 8735 3854 8737 3851 8737
3854 8738 3853 8748 3851 8748 3854 8767
TIME...MOT...LOC 0537Z 277DEG 29KT 3866 8776
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:03 PM EDT | Special Weather Statement | IND | Monroe, Owen | 42 min |
| Jul 22, 8:25 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Sullivan, Vigo | 21 min |
| Jul 22, 11:25 PM EDT | Areal Flood Warning | IND | Clay, Greene, Owen, Sullivan, Vigo | 3 hr |
| Jul 22, 11:40 PM EDT | Special Weather Statement | IND | Clay, Greene, Owen, Sullivan | 50 min |
| Jul 23, 12:39 AM EDT | Special Weather Statement | IND | Sullivan | 51 min |
| Jul 23, 1:18 AM EDT | Flash Flood Warning | IND | Clay, Greene, Sullivan, Vigo | 3 hr |
| Jul 23, 1:25 AM EDT | Special Weather Statement | IND | Greene | 50 min |
| Jul 23, 1:38 AM EDT | Special Weather Statement | IND | Knox | 52 min |
| Jul 23, 2:06 AM EDT | Flash Flood Warning | IND | Lawrence, Martin | 3 hr |
| Jul 23, 4:50 AM EDT | Areal Flood Advisory | IND | Lawrence, Martin | 3 hr |
| Jul 23, 6:10 AM EDT | Flash Flood Warning | IND | Daviess, Martin | 3 hr |
| Jul 23, 7:34 AM EDT | Special Weather Statement | IND | Daviess | 41 min |
| Jul 23, 7:52 AM EDT | Areal Flood Warning | IND | Daviess, Knox, Sullivan | 3 hr |
| Jul 23, 8:25 AM EDT | Areal Flood Warning | IND | Daviess, Greene, Lawrence, Martin | 3 hr |
| Jul 23, 9:09 AM EDT | Areal Flood Warning | IND | Daviess, Martin | 3 hr |
| Jul 23, 11:14 AM EDT | River Flood Warning | IND | Knox, Sullivan | 4 days |
| Jul 23, 11:14 AM EDT | River Flood Warning | IND | Knox, Sullivan | 4 days |
| Jul 23, 1:04 PM EDT | Special Weather Statement | IND | Tippecanoe | 41 min |
| Jul 23, 2:36 PM EDT | Special Weather Statement | IND | Hendricks | 24 min |
| Jul 23, 2:56 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion | 34 min |
| Jul 23, 4:46 PM EDT | Tornado Warning | IND | Howard | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.